DermNet provides Google Translate, a free machine translation service. Note that this may not provide an exact translation in all languages
Author: Harriet Cheng (BHB, MBChB), Dermatology Unit, Waikato Hospital; Duncan Lamont, Pathologist, Waikato Hospital; A/Prof Patrick Emanuel, Dermatopathologist, Auckland, New Zealand, 2014.
Toxic epidermal necrolysis (TEN) is a severe cutaneous drug reaction characterised by a prodromal 'flu-like illness followed by the rapid appearance of a painful erythematous rash and desquamation of skin and mucous membranes. TEN is at the severe end of a spectrum with Stevens-Johnson syndrome defined by >30% body surface area skin detachment.
In TEN, there are subepidermal bullae (Figures 1–3) with widespread epidermal necrosis and subsequent separation or loss of the entire epidermis. Apoptotic keratinocytes may be seen at the periphery (Figure 2, arrow). There is minimal inflammatory infiltrate.
Erythema multiforme: Apoptotic keratinocytes with less prominent necrosis (may be seen at the centre of established lesions), inflammatory infiltrate is more prominent with lymphocytic perivascular infiltrate.
Phytophototoxic reaction: Marked oedema and subepidermal blistering with apoptotic keratinocytes and epidermal necrosis. Minimal inflammatory infiltrate. Clinical features will easily differentiate from TEN.
Chemotherapy-induced acral erythema: If severe can progress to subepidermal blistering with epidermal necrosis. Clinically distinct from TEN.
Differential diagnosis of cell-poor subepidermal blistering includes variants of epidermolysis bullosa, porphyria cutanea tarda, cell-poor type bullous pemphigoid, burns, suction blisters and some bullous drug reactions.
See the DermNet NZ bookstore
© 2021 DermNet New Zealand Trust.
DermNet NZ does not provide an online consultation service. If you have any concerns with your skin or its treatment, see a dermatologist for advice.